Detailed Allergy History

Questionnaire

Patients with type 1 immediate (IgE-mediated) hypersensitivity reactions to penicillin may lose their sensitivity over time (50% after 5 years, and 80% after 10 years).

Certain confounding factors may be more common depending on the patient’s age. (Example: viral exanthems in pediatric patients).

Vague histories do not rule out serious reactions. However, it is less likely to be a serious hypersensitivity reaction if the patient or family cannot recall the specifics of the reaction.

Knowing the specific antimicrobial which caused the reaction can help in determining safe alternatives.

Sometimes patients confuse symptoms of the condition with adverse reactions of the medication. (e.g.: Strep. pyogenes scarlet fever rash being confused as a drug-reaction).

Hypersensitivity reactions can be more common when medications are administered intravenously compared to orally.

Timeframe is essential to distinguish between an IgE-mediated immediate hypersensitivity reaction or non-IgE mediated delayed reaction.

Obtain specific information from the patient. (Ex: if a rash; determine location, morphology, etc.).

Can be of value to stratify how severe the reaction was.

Discontinuing the medication will have varying results. (e.g. depending on the type of skin reaction, symptoms may or may not improve after discontinuation).

Certain viral infections [e.g. Epstein-Barr virus (EBV), Herpes simplex virus (HSV), Human immunodeficiency virus (HIV), Cytomegalovirus (CMV)] are associated with non-IgE mediated cutaneous drug reactions that are often misdiagnosed as “allergic reactions”.

Concomitant medications could cause or contribute to the reaction.

Tolerance of structurally similar medications is not always indicative of tolerance of the suspected medication; however, it can assist in determining safe alternatives.

If the same reaction has occurred without exposure to the suspected medication, it may be caused by other factors.